Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Grand Forks, ND

June 6, 2018Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 6, 2018, 12:21 AM CDT for Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 12:21 AM CDT (05:21 UTC)
Expired
Jun 6, 2018, 1:00 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 89 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 12:36 AM CDTTSTM WND DMGWest Fargo, NDPICTURE OF SMALL TREE DOWN IN WEST FARGO VIA LOCAL MEDIA, TIME ESTIMATED VIA RADAR
Jun 6, 12:45 AM CDTTSTM WND DMG2 Ese Fargo, MNLARGE BRANCH BROKEN BASED ON PICTURE FROM LOCAL MEDIA WITH TIME ESTIMATED VIA RADAR
Jun 6, 12:45 AM CDTTSTM WND GST 603 S Moorhead, MNSEVERAL SMALL TREES AND LARGE TREE BRANCHES WERE BLOWN DOWN.
Jun 6, 12:45 AM CDTNON-TSTM WND GST 603 S Moorhead, MNSEVERAL SMALL TREES AND LARGE TREE BRANCHES WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 9:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS53 KFGF 060521
SVRFGF
MNC027-167-NDC017-077-060600-
/O.NEW.KFGF.SV.W.0020.180606T0521Z-180606T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1221 AM CDT WED JUN 6 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Clay County in northwestern Minnesota...
  Northwestern Wilkin County in west central Minnesota...
  Southern Cass County in southeastern North Dakota...
  Northwestern Richland County in southeastern North Dakota...

* Until 100 AM CDT.

* At 1221 AM CDT, severe thunderstorms were located along a line
  extending from near Argusville to near Leonard, moving east at 50
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Fargo, Moorhead, West Fargo, Dilworth, Barnesville, Horace and
  Casselton.

This includes the following highways...
 Interstate 29 between mile markers 42 and 76.
 Interstate 94 in North Dakota between mile markers 320 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4668 9758 4708 9732 4693 9617 4686 9617
      4647 9644
TIME...MOT...LOC 0521Z 281DEG 44KT 4702 9700 4662 9724 

HAIL...1.00IN
WIND...70MPH
 
$$

CJ
1 follow-up statement
689 
WWUS53 KFGF 060551
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1251 AM CDT WED JUN 6 2018

NDC077-060600-
/O.CAN.KFGF.SV.W.0020.000000T0000Z-180606T0600Z/
Richland ND-
1251 AM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND COUNTY
IS CANCELLED...

The storms which prompted the warning have weakened. moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4668 9701 4700 9691 4693 9617 4686 9617
      4657 9639
TIME...MOT...LOC 0550Z 281DEG 44KT 4696 9653 4656 9677 

$$

MNC027-167-NDC017-060600-
/O.CON.KFGF.SV.W.0020.000000T0000Z-180606T0600Z/
Clay MN-Wilkin MN-Cass ND-
1251 AM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN CLAY...NORTH CENTRAL WILKIN AND SOUTHEASTERN CASS
COUNTIES...

At 1250 AM CDT, severe thunderstorms were located along a line
extending from Averill to Wolverton, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Media.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Barnesville, Horace and
Hawley.

This includes the following highways...
 Interstate 29 between mile markers 50 and 74.
 Interstate 94 in North Dakota between mile markers 344 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4668 9701 4700 9691 4693 9617 4686 9617
      4657 9639
TIME...MOT...LOC 0550Z 281DEG 44KT 4696 9653 4656 9677 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:58 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 5, 11:58 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1158 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 1158 PM CDT Tue Jun 5 2018

Adjusted POPs a bit more for ongoing convection. Severe threat
continues across much of the area with mid-level lapse rates and
strong effective bulk shear of over 50 kts. Storms will continue
to move southeast, where there is currently less instability but
with the warm front moving eastward there should be enough coming
in to sustain things for a few more hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jun 5 2018

Big gradient in temperatures this afternoon, with mid 60s around
the Lake of the Woods to mid 80s near Gwinner North Dakota.
Surface moisture return is still pretty meager across most of the
FA, with mid 40 dew points around the Lake of the Woods. However,
they are higher to the west, where they are in the upper 50s from
Devils Lake to Gwinner. Not too much happening right now, there
are some elevated echoes on radar around Devils Lake, but not sure
these are even reaching the ground. The best instability axis lies
across south central North Dakota, but some CIN remains in place.
Looking for a kicker to arrive later this evening in the form of
the low level jet. This would be expected to get going sometime
around or after dark. Being early June, not too excited about the
prospects of severe weather getting going after dark. However,
timing for any strong to severe storms should be 8 to 9 pm in the
Devils Lake region and late evening to around midnight in the Red
River Valley. Think as the storms transition into Minnesota after
midnight they should gradually weaken. There may be some lingering
pcpn in Minnesota Wednesday morning, but the rest of the day looks
quiet.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jun 5 2018

Sfc high moves over region for Wed night as upper ridge begins to
amplify from northern tier thorugh Sask/Alb provinces. Will see a
break in activity through late Thursday evening, when next shortwave
moves into area with SW flow aloft from srn CA into the Dakotas.  At
the sfc, a warm frontal boundary sets up well south of ND/SD state
line and storms/showers will develop early Fri morning mainly across
sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and
POPs further north than fcst indicated 24 hrs ago. Low confidence in
the lower POPs on Sat as system moves out of area and ECMWF remains
drier than GFS , but easterly flow setting up Sat night into Sun
should keep most of area dry for latter part of the weekend...with
some low POPs for cntrl ND into the Devils Lake region.  A cold
front then moves across the region Sun night into Mon, and looks
like best chance for widespread shra/tsra activity in the Day 2
through 7 timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1158 PM CDT Tue Jun 5 2018

Currently VFR but convection causing issues tonight. VCTS at all
but KBJI as thunderstorms move across the area. Storms will move
into KBJI area by 07Z. The storms will transition to showers
before tapering off around 12Z. Some MVFR ceilings and lower vis
will be possible with the heavier cells and at the eastern TAF
sites for a period Wednesday morning behind the convection. Skies
will clear out by mid morning and all sites will be VFR. Winds
will shift around to the north and gust to near 20 kts by
afternoon, decreasing again to below 8 kts by the end of the
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Jun 5, 9:59 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
959 AM CDT Tue Jun 5 2018

MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039-
049-052-053-061500-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible from 8 pm this evening until
midnight. The main hazard from these storms would be hail up to 1
inch in diameter and wind gusts to 60 mph. Localized heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Western Walsh County-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are expected during the evening and overnight hours.
However, these storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 5, 10:54 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1054 PM CDT TUE JUN 5 2018

NDZ049-052-060430-
Sargent ND-Ransom ND-
1054 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES UNTIL 1130 PM CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glover, or 39 miles northwest of Britton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crete around 1115 PM CDT.
  Gwinner, Cogswell and Stirum around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4612 9801 4628 9801 4628 9803 4641 9803
      4638 9754 4607 9767
TIME...MOT...LOC 0354Z 288DEG 27KT 4627 9817

BP
Local storm report, Jun 5, 11:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1132 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     9 NE SHARON             47.69N 97.76W
06/05/2018  M61 MPH          Grand Forks        ND   PUBLIC

            REPORT VIA SOCIAL MEDIA MESSAGE

&&

NC
Special weather statement, Jun 5, 11:34 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1134 PM CDT TUE JUN 5 2018

NDZ049-052-060515-
Sargent ND-Ransom ND-
1134 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 1215 AM CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stirum, or 32 miles north of Britton, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gwinner around 1145 PM CDT.
  Milnor around 1205 AM CDT.
  De Lamere and Hamlin around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4619 9788 4647 9780 4637 9728 4628 9728
      4628 9726 4602 9726
TIME...MOT...LOC 0434Z 274DEG 27KT 4626 9779

BP
Local storm report, Jun 5, 11:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1147 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     VALLEY CITY             46.94N 98.02W
06/05/2018  E53 MPH          BARNES             ND   AWOS

&&

NC
Local storm report, Jun 5, 11:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             12 NE ANETA             47.80N 97.81W
06/05/2018  E0.75 INCH       Grand Forks        ND   PUBLIC

            VIDEO FROM A VIEWER VIA MEDIA

&&

NC
Local storm report, Jun 6, 12:10 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1210 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             5 W BUXTON              47.60N 97.21W
06/06/2018  E1.75 INCH       Traill             ND   PUBLIC

            VIA SOCIAL MEDIA COMMENT, TIME ESTIMATED VIA RADAR

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk64 min
Jun 6, 12:57 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin48 min
Jun 6, 1:05 AM CDTSpecial Weather StatementFGFWilkin40 min
Jun 6, 1:38 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena52 min
Jun 6, 1:49 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin26 min
Jun 6, 2:10 AM CDTSpecial Weather StatementFGFWadena50 min
Jun 6, 2:13 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail32 min
Jun 5, 10:47 PM CDTSevere Thunderstorm WarningFGFBarnes58 min
Jun 5, 10:53 PM CDTSpecial Weather StatementFGFGriggs52 min
Jun 5, 10:54 PM CDTSpecial Weather StatementFGFSargent36 min
Jun 5, 11:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele35 min
Jun 5, 11:22 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Griggs, Steele, Traill38 min
Jun 5, 11:34 PM CDTSpecial Weather StatementFGFSargent41 min
Jun 5, 11:40 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.